Minnesota, 2019

Winter Storm in Minnesota, December 9, 2019

December 9, 2019 · NWS MPX · 1 event in 1 county or zone

A quick snowfall developed along the leading edge of an Arctic cold front that moved across Minnesota Sunday, and remained nearly stationary over southern Minnesota through late Sunday night. A surface low developed across the plains Sunday night, and quickly moved northeast over the Midwest, and across the Great Lakes by Monday afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A quick snowfall developed along the leading edge of an Arctic cold front that moved across Minnesota Sunday, and remained nearly stationary over southern Minnesota through late Sunday night. A surface low developed across the plains Sunday night, and quickly moved northeast over the Midwest, and across the Great Lakes by Monday afternoon. By early Monday morning, strong northwest winds developed on the back side of this system, with areas of blowing snow developing across west central/southwest and south central Minnesota Monday afternoon.

An area of snow developed across western and northern Minnesota after midnight Sunday, and moved across the state, and into western Wisconsin late Monday morning. Most areas of west central, central, and parts of east central Minnesota received between 2 and 5 inches of snow by Monday morning. The heaviest occurred in northern Todd County where 5 to 6 inches fell. There were some locally higher amounts near 5 inches around St. Cloud and Milaca before the snow tapered off to flurries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 8, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1150 PM CST Sun Dec 8 2019

.Updated for 06Z Aviation Discussion...
Issued at 1142 PM CST Sun Dec 8 2019

&&

.SHORT TERM...(This evening through Monday night)
Issued at 231 PM CST Sun Dec 8 2019

Surface analysis this afternoon shows a draped cold front from the
Great Lakes through the Northern Plains to a conglomerate low
pressure area over southern Montana. Arctic high pressure sits
over southern Canada.

A primary center of low pressure will develop along the front over
eastern Wyoming/western Nebraska this evening then gradually
traverse through Nebraska and Iowa tonight and into southern
Wisconsin and Michigan during the day tomorrow. This low will be
aided by a potent longwave trough axis emanating from a deep H5
low over Hudson Bay. This system will already have a fair amount
of Pacific moisture with it but will also pick up some Gulf of
Mexico moisture as it crosses Iowa into Wisconsin. This additional
moisture plus a more southerly track, allowing more cold air into
the system, will allow it to produce a bit more snow than previous
forecasts. Collaborative forecasts plus model forecasts indicate a
swath of 6-8" of snow in central MN with a wider and further south
swath of 3-6" of snow into southern MN and western WI. While the
timing hasn't changed much it's the amount that has so have opted
to raise a Winter Storm Warning for Douglas thru Kanabec counties
and pushed the Winter Weather Advisory south to a Montevideo-Twin
Cities-Eau Claire line. South of the Advisory, snow amounts will
be less than 3" and likely 1" or less from Mankato and points
south. The main question still is how quickly the atmosphere
saturates, translating to how much freezing drizzle will be
realized before the snow begins. There is still some potential for
a slight duration of freezing drizzle at the onset of
precipitation but this shouldn't last much at all, potentially an
hour or two tops before mixing and changing to all snow begins.
Unfortunately, greatest intensity of snowfall looks to occur
straight through the Monday morning rush hour so precautions
should be taken by motorists during what may be a hazardous
commute Monday morning. The snow will diminish Monday morning over
western MN, Monday afternoon in eastern MN and western WI. No
additional snowfall is expected from Monday evening onward.

There is still the strong likelihood of strong winds during the
daytime hours on Monday, NW 15-25mph with gusts to 40mph,
potentially creating blowing/drifting snow issues over much of the
WFO MPX coverage area. With this snowfall expected to be a more
dry/powdery type of snow, reduced visibility and slippery roads
will be viable concerns.

Temperatures will likely fall during the early morning hours
through Monday and Monday evening, making temperatures at midnight
tonight the expected high temperatures for Monday. Temperatures
will run from the single digits in western MN to the 20s near the
Mississippi River to near 30 in interior WI. By early Tuesday
morning, temperatures will run in the single digits above and
below zero. Wind chill values will run in the negative single
digits to around -20 deg F from late tonight through early Tuesday
morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 231 PM CST Sun Dec 8 2019

At the start of the extended period, a very amplified pattern with
a upper ridge centered over the Canadian Rockies, southward over
the western tier of the nation, will break down and become
progressive/zonal by the end of the week. Thus, a cold period will
become modified quickly to more seasonable temperatures. However,
at the same time as the flow becomes more progressive and zonal,
several weak short waves will move across the northern tier of the
nation. Usually, the onset of the more milder air mass returning
to the region, light precipitation can't be ruled out. However,
the location and strength of these short waves will be dependent
on the mean upper level flow and energy associated with it. The
GFS/EC are not in phase as the change over occurs by midweek, so
the placement of the QPF, surface features are different.
Currently, a blended approach of the models have 20-30% chances of
light precipitation starting Thursday, and continuing through the
extended period. But, based on the differences in the models,
there doesn't seem to be any impactful events from Tuesday
evening, through next Sunday. There is also no indications of
another arctic outbreak based on the progressive/zonal type of
flow developing after Monday's system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CST Sun Dec 8 2019

Confidence increasing in a band of snow moving through the region
tonight and this morning. Visibilities are around 1/2 mile under
this band, so have added a tempo of LIFR conditions. Look for
northerly wind to increase as well overnight and into Monday
morning. Eventually wind gusts will decrease and clouds will
scatter out Monday night.

KMSP...

We could see some IFR snow showers around 11Z, but it appears that
the main band of heavy snow will move through between 12 and 15Z
this morning. HiRes models are showing hourly snowfall rates of
1-2 inches per hour within this band, so may need an AWW if sites
out west are confirming this guidance. The heaviest snow will end
by mid morning, and should have VFR conditions settle in late this
evening or early Tuesday night.

/OUTLOOK FOR KMSP/
Tue...VFR and cold. Wind NW 10 kts.
Wed...VFR and cold. Wind NW 5-10 kts.
Thu...VFR. Wind SSE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 AM to noon CST Monday for WIZ014-
     023-024-026.

     Winter Weather Advisory from 3 AM to 3 PM CST Monday for WIZ015-
     016-025-027-028.

MN...Winter Storm Warning until noon CST Monday for MNZ041>045.

     Winter Weather Advisory until noon CST Monday for MNZ049>051-058-
     059.

     Winter Weather Advisory until 9 AM CST Monday for MNZ047-048-
     054>057.

     Winter Weather Advisory from 3 AM to noon CST Monday for MNZ052-
     053-060>063-068>070-078.

     Dense Fog Advisory until 3 AM CST Monday for MNZ082-091-092.

&&

SHORT TERM...JPC
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Dec 8, 10:42 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1042 PM CST Sun Dec 8 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100445-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1042 PM CST Sun Dec 8 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Snow will develop overnight and move through on Monday causing
slick roads. The heaviest snow will be north of I-94. Winter storm
warnings and advisories are in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will end on Monday, but dangerously cold air will move
across the area Tuesday through Thursday. The coldest air is
expected Tuesday night through Wednesday morning, when wind chill
values between 25 and 35 degrees below zero will be possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Dec 8, 9:07 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
907 PM CST Sun Dec 8 2019

MNZ064>067-073>077-082>085-091>093-090515-
Yellow Medicine-Renville-McLeod-Sibley-Redwood-Brown-Nicollet-
Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Granite Falls, Olivia, Hutchinson,
Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault,
St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth,
and Albert Lea
907 PM CST Sun Dec 8 2019

...Areas of Freezing Drizzle Followed by Snow and Wind Will Impact
Monday Morning Travel...

.Expect slow travel and slick roads Monday morning. We could see
a light glaze of ice overnight, followed by a band of snow that
could put down a quick 1 to 2 inches of snow. Temperatures will
fall throughout the day.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Todd

When
December 9, 12:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

An observer in Hewitt, Minnesota, in far northern Todd County, received 6.2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859497.